Enzyme elevation in patients with juvenile dermatomyositis and steroid myopathy.

Journal Article

OBJECTIVE: Steroid myopathy can occur in patients with juvenile dermatomyositis (JDM) receiving chronic steroid therapy. We report an elevation of serum muscle enzymes, normal strength by manual muscle testing (MMT), and electromyographic (EMG) findings of steroid myopathy in children with JDM. METHODS: We prospectively studied children with JDM with a history of chronic steroid use (> 3 mo) and ongoing inflammatory myositis who were referred to our institution. RESULTS: We identified 5/9 children with JDM receiving longterm high dose steroids who had muscle enzyme elevation with no definable weakness and EMG findings consistent with steroid myopathy. All subjects improved after withdrawal of their steroid therapy. CONCLUSION: Longterm high dose steroids may lead to steroid myopathy with muscle enzyme elevation, previously reported only with acute steroid myopathy. We recommend that muscle derived enzyme levels should not be used to differentiate steroid myopathy from inflammatory myopathies.

Duke Authors

Cited Authors

  • Naim, MY; Reed, AM

Published Date

  • July 2006

Published In

Volume / Issue

  • 33 / 7

Start / End Page

  • 1392 - 1394

PubMed ID

  • 16821273

International Standard Serial Number (ISSN)

  • 0315-162X

Language

  • eng